We present a case of a 71-year-old woman with an unusual complication of aortic intramural hematoma and hepatic artery pseudoaneurysm following cardiopulmonary resuscitation and thrombolysis done for sudden cardiopulmonary arrest and pulmonary embolism. Patient was on Warfarin treatment for a prior history of pulmonary embolism and experienced recurrent cardiac arrests, which finally resolved after intravenous administration of thrombolytic agents. However, follow-up computed tomographic angiography revealed descending aortic intramural hematoma with intramural blood pool and concomitant liver laceration with hepatic artery pseudoaneurysm. The patient received transcatheter embolization for the hepatic injury with careful follow-up for the aortic injury andwas later discharged in a stable condition. Follow-up with subsequent computed tomographic angiography at a regular interval over 1 month shows near complete resolution of the intramural hematoma. The purpose of this report is to describe the rare complication of cardiopulmonary resuscitation and thrombolysis in the form of concomitant injuries of the aorta and liver. Although the use of thrombolytic agents in patients with pulmonary embolism and cardiac arrest is still a matter of debate, this case report supports the concept that thrombolysis has a role in restoring cardiopulmonary circulation, especially in recurrent cardiac arrests resulting from pulmonary embolism. On the other hand, this case also highlights the increased association of the bleeding-related complication as a result of vigorous efforts of cardiopulmonary resuscitation. Aggressive management with interventional radiology for hepatic pseudoaneurysm and conservative management of the aortic intramural hematoma resulted in favorable outcome for our patient.
|Original language||English (US)|
|Journal||American Journal of Emergency Medicine|
|State||Published - Jan 2014|
ASJC Scopus subject areas
- Emergency Medicine